Hail, Nobles
- When
- July 4, 9:27 AM CST to 9:28 AM CST
- Where
- Nobles County, 2.3 mi SSE of Org
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.550, -95.630
A band of elevated thunderstorms progressed across the area during the morning. While deep-layer shear was minimal, the low-level shear and high degree of DCAPE suggested short term organization to storms given decent elevated instability.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A band of elevated thunderstorms progressed across the area during the morning. While deep-layer shear was minimal, the low-level shear and high degree of DCAPE suggested short term organization to storms given decent elevated instability.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 4, 5:53 AM CST, 3 hours 34 minutes earlier.
Area Forecast Discussion
National Weather Service Sioux Falls SD
653 AM CDT Wed Jul 4 2018
.SHORT TERM...(Today and Tonight)
Issued at 412 AM CDT Wed Jul 4 2018
Active forecast in the next 24 hours with a slight risk for severe
weather and excessive rainfall. On the large scale, low pressure
system moving out of eastern Saskatchewan is expected to lift into
central Manitoba today. Attendant cold front across central South
Dakota this morning is expected to work east through the day and
become the focus for additional convection later today.
This morning, a series of convective complexes rolling across the
plains. With storms remaining elevated, limited shear and
instability will keep severe weather chances to a minimum, with the
exception of wind. Downdraft CAPE is in the 1200-1500 J/kg range
with inverted V type soundings near the surface. While CAMs have
been making adjustments with each iteration, appears there is a
decent chance of elevated storms moving across the forecast area
through the morning hours. Thereafter, there is some question as
to how much clearing will develop, but with very sultry airmass in
place, certainly has the potential to be another warm and muggy day
ahead of the front. Have coordinated a heat advisory for the
eastern portions of the forecast area. By late in the day, potential
to see heat index values of 100-105 across the advisory area.
With muggy airmass, surface based CAPE values approach 3-4K with a
deteriorating cap. CAMs are in general agreement that convection
will try to redevelop after 22Z. Precipitable water values spike to
2-2.5" as models develop convection. What is concerning is corfidi
vectors shrink to near zero across northwest Iowa through the
evening hours as the front is moving through. With very moist
environment and deep warm cloud depths, have raised QPF to 1.5-2
inches along the South Dakota/ Nebraska border into northwest Iowa.
With these amounts in the neighborhood of 1-3 hour flash flood
guidance, am concerned about reinvigorating the flooding potential
across northwest Iowa, but confidence in precise location is not
there for a watch at this point. Will continue to monitor for the
potential for a watch later today.
In terms of severe, shear is very weak, so expect best hail
potential with initial updraft development. Thereafter, main
severe threat to be wind if storms can organize and heavy rain.
.LONG TERM...(Thursday through Tuesday)
Issued at 412 AM CDT Wed Jul 4 2018
Front works south of the area overnight and cooler and drier
conditions are expected to develop across the northern plains.
Relatively quiet weather is expected through the remainder of the
week with a gradual warming trend through Sunday. Have not adjusted
much in the extended with active period in the short term.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 644 AM CDT Wed Jul 4 2018
Band of showers and thunderstorms working east is expected to hold
together working into southwest Minnesota. Also an outflow
boundary will impact Sioux Falls shortly before 13Z, creating
gusty winds for a few hours similar to KHON and KMHE. Expected
ceilings and visibilities to remain VFR through the morning.
Additional convection is expected to develop after 22Z. Some
storms may producing large hail, wind gusts to 60 knots, and very
heavy rain reducing visibility below IFR at times. These storms
are expected to work into central Iowa and Minnesota towards 12Z
Thursday.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
for SDZ062-066>071.
MN...Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
for MNZ081-089-090-098.
IA...Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
for IAZ001>003-012>014-020>022-031-032.
NE...Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
for NEZ013-014.
&&
SHORT TERM...BT
LONG TERM...BT
AVIATION...BTHazardous Weather Outlook National Weather Service Sioux Falls SD 442 AM CDT Wed Jul 4 2018 SDZ038-039-050-052>054-057>060-063-064-050945- Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora- Davison-Hanson-Charles Mix-Douglas- 442 AM CDT Wed Jul 4 2018 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight There is a chance of thunderstorms this morning. While the storms are generally expected to remain below severe limits, a wind gust or two up to 60 mph is possible. Thunderstorms may try to redevelop late this afternoon along a cold front moving through the area. A few strong storms may be capable of producing hail to the size of golf balls and wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No active weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible after 4 pm. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-055-056-061-062-065>071-050945- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody- McCook-Minnehaha-Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton- Clay SD-Union- 442 AM CDT Wed Jul 4 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Thunderstorms are possible through the morning hours. In general, these storms are expected to remain below severe limits, but an isolated wind gust to 60 mph is possible with stronger storms. Heat indices around 100 degrees are expected through the afternoon and early evening hours. Thunderstorms are expected to redevelop this evening into the overnight. Some storms may produce hail to the size of ping pong balls and wind gusts to 60 mph. Some storms may also produce very heavy rainfall in excess of two inches along the Missouri River in southeast South Dakota into northwest Iowa. Moderate to major flooding continues on several rivers and streams. For specific river details, visit https://water.weather.gov. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No active weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible after 5 pm.
The Sioux Falls radar (KFSD), 89 km away, was scanning. The volume nearest the first event began at 15:25 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773075.